Heavy Snow, Wyoming Black Hills
- When
- February 22, 2:00 AM MST to February 23, 12:00 AM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A prolonged period of heavy upslope snowfall developed over the Wyoming Black Hills and Bear Lodge Mountains behind a cold front. Snowfall of six to 12 inches was reported across the area, with locally higher amounts across the higher elevations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A prolonged period of heavy upslope snowfall developed over the Wyoming Black Hills and Bear Lodge Mountains behind a cold front. Snowfall of six to 12 inches was reported across the area, with locally higher amounts across the higher elevations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 21, 10:22 PM MST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1022 PM MST TUE FEB 21 2012
.AVIATION...06Z TAFS
MAINLY VFR CONDITIONS AND CIGS FROM 4-8KFT ARE EXPECTED ON THE SD
PLAINS THROUGH WEDNESDAY AFTERNOON...BUT NORTHWEST WINDS WILL
RAPIDLY INCREASE BY MIDDAY WEDNESDAY WITH GUSTS TO 40KTS AT TIMES.
LOCALIZED MVFR CIGS NEAR PRECIPITATION POSSIBLE AT TIMES. OVER
NORTHEASTERN WY AND THE BLACK HILLS...PRECIPITATION WILL CONTINUE
INTO WEDNESDAY...ESPECIALLY OVER THE HIGHER TERRAIN. FREQUENT
MVFR/IFR CIGS/VSBYS ARE FORESEEN IN THE STRONGEST AREAS OF -RASN.
&&
.PREV DISCUSSION... /ISSUED 842 PM MST TUE FEB 21 2012/
DISCUSSION...03Z SURFACE ANALYSIS HAD TROUGH FROM SOUTHERN SK
INTO EASTERN NE. 00Z KUNR SOUNDING SHOWED STEEP LOW LEVEL LAPSE
RATES...WITH DRY AIR BELOW 700MB. WATER VAPOUR HAD 130KT JET
NOSING INTO MT/WY WITH LEFT EXIT REGION PROVIDING NOTABLE LIFT
OVER THE CWA PER MODEL ANALYSIS. INITIAL WAVE OVER SOUTHWEST ND
BRINGING RADAR RETURNS OVER MUCH OF THE CWA...REACHING THE GROUND
IN SOME SPOTS ESPECIALLY IN THE HIGHER TERRAIN. CALLS TO SPOTTERS
INDICATED ABOUT AN INCH OF NEW SNOW OVER THE NORTHERN BLACK
HILLS/WY BLACK HILLS.
OVERNIGHT INTO WEDNESDAY MORNING...EXPECT ANOTHER WAVE TO DROP
DOWN FROM CANADA UNDER LEFT EXIT REGION OF JET. ANOTHER ROUND OF
ENHANCED FORCING EXPECTED AND THUS HAVE INCREASED POPS SOME AND
EXPANDED LIKELY POPS OVER A LARGER AREA. STEEP LAPSE RATES WILL
SUPPORT CONVECTIVE ELEMENTS AT TIMES AND HAVE BUMPED UP SNOW
AMOUNTS SOME IN THE HIGHEST ELEVATIONS.
LOOKING AT POTENTIAL WIND EVENT FOR WEDNESDAY AFTERNOON...LATEST
GUIDANCE SHOWS LESSER WIND SPEEDS...BUT ADVISORY STILL LOOKS GOOD.
PREV DISCUSSION... /ISSUED 211 PM MST TUE FEB 21 2012/
DISCUSSION...LONG WAVE RIDGE IS JUST OFF THE WEST COAST WITH LONG
WAVE TROF NEAR 100W THIS MORNING. MID TROPOSPHERIC FLOW IS FROM
THE NORTHWEST OVER OUR CWA AND WILL BE STRENGTHENING AS RIDGE
BUILDS TO THE WEST.
NEAR SURFACE PRESSURE GRADIENTS WILL INCREASE ACROSS THE
CWA LATE TONIGHT AND WEDNESDAY MORNING WITH ADVISORY LEVEL SFC
WINDS DEVELOPING WEDNESDAY. 12Z NAM PUSHES A COLD FRONT SOUTHWARD
ACROSS THE CWA AFTER 00Z TOMORROW EVENING FOLLOWED BY A SMALL
AREA OF STRONG PRESSURE RISES MOVING FROM SE MT SE WARD ACROSS THE
CWA. SFC WINDS OVER THE SOUTH DAKOTA PLAINS WILL REMAIN NEAR OR
ABOVE ADVISORY CRITERIA WITH THIS ISALLOBARIC BOAST DURING THE
OVERNIGHT HOURS.
MOST PRECIP WILL BE CONFINED TO THE BLACK HILLS UP SLOPE AREAS
TONIGHT AND EARLY WEDNESDAY WITH SOME CHANCE OF SHOWERS ELSEWHERE
OVER THE CWA. LATTER ARE SUPPORTED BY WEAK...SHORT WAVE LENGTH
AREAS OF Q-VECTOR CONVERGENCE PASSING OVER THE AREA. MORE LIKELY
CHANCES ARE SHOWN BY MESO MODELS ACCOMPANYING AND FOLLOWING COLD
FROPA LATE THURSDAY NIGHT.
ON THURSDAY...REGION REMAINS IN ACTIVE PATTERN AS SECONDARY WAVE
SLIDES THROUGH AND COOLER AIRMASS SHIFTS INTO THE REGION. ANOTHER
DAY OF GUSTY WINDS IS AGAIN EXPECTED AS MODELS CONTINUE TO ADVERTISE
40-50 KT 850MB WINDS MIXING DOWN...WITH THE STRONGEST WINDS OVER THE
SODAK PLNS. FROUDE ANALYSIS CONTINUES TO SUGGEST UPSLOPE ENHANCEMENT
THROUGH THE DAY...SO WILL KEEP HIGHER POPS OVER NRN BLKHLS...WITH
CHANCE POPS OVER MOST REMAINING LOCATIONS.
EXTENDED...A TRANSIENT UPPER LEVEL RIDGE WILL CROSS THE NRN PLAINS
FRIDAY NIGHT AND SATURDAY...WHICH SHOULD BRING A BRIEF RESPITE FROM
PCPN CHANCES...ALONG WITH WARM ADVECTION. BEGINNING SATURDAY...THE
MODELS CONTINUE TO SHOW DIVERGING SOLUTIONS AS THE NEXT UPPER TROUGH
WORKS INTO THE WRN CONUS. THE ECMWF HAS BEEN SLOW WITH THE MAIN
TROUGH RELATIVE TO THE GFS...AND THE CANADIAN HAS SUPPORTED THE
SLOWER ECMWF. AS A RESULT...EXPECT FROPA TO BE ON SUNDAY INSTEAD OF
SATURDAY. IN ADDITION...ARCTIC AIR SHOULD BE ENTRENCHED OVER THE
AREA LATE SUNDAY AND MONDAY...WHICH WILL HELP TO SQUEEZE OUT SOME
LIGHT SNOW. THERE IS THE POTENTIAL FOR A DECENT STORM TO DEVELOP AS
THIS PATTERN CHANGE OCCURS...BUT THE MOST LIKELY SCENARIO APPEARS TO
HAVE IT DEVELOP NORTH AND EAST OF OUR CWA. HOWEVER...BELOW AVERAGE
TEMPERATURES SHOULD RULE FOR MOST OF NEXT WEEK.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM MST /NOON CST/ WEDNESDAY TO 6 PM MST /7
PM CST/ THURSDAY FOR BENNETT-CUSTER CO PLAINS-FALL RIVER-
HAAKON-HERMOSA FOOT HILLS-JACKSON-MELLETTE-SHANNON-SOUTHERN
FOOT HILLS-TODD-TRIPP-ZIEBACH.
WIND ADVISORY FROM 11 AM WEDNESDAY TO 8 AM MST THURSDAY FOR
BUTTE-HARDING-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS.
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
FOR BUTTE-HARDING-NORTHERN FOOT HILLS-NORTHERN MEADE CO
PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN
MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&
SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...HELGESONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 356 AM MST TUE FEB 21 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 356 AM MST (456 AM CST) TUE FEB 21 2012 ...HIGH WIND WATCH FOR WEDNESDAY ACROSS THE PLAINS OF NORTHWEST AND WEST CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN ACTIVE WEATHER PATTERN WILL BRING CHANCES FOR RAIN AND SNOW SHOWERS TODAY ACROSS THE NORTHERN BLACK HILLS...AND PARTS OF NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA. BETTER CHANCES OF PRECIPITATION ARE EXPECTED TONIGHT AS A STRONGER DISTURBANCE CROSSES THE AREA. SNOW ACCUMULATIONS ARE EXPECTED TO BE AN INCH OR LESS TODAY...AND ONE TO THREE INCHES POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FAST MOVING SYSTEM WILL BRING RAIN AND SNOW TO THE AREA WEDNESDAY. THIS SYSTEM WILL ALSO BRING GUSTY WEST TO NORTHWEST WINDS TO THE AREA. WINDS COULD REACH 35 TO 55 MPH WITH GUSTS TO 60 MPH. WINDS ARE EXPECTED TO DECREASE BY WEDNESDAY EVENING...BUT WILL REMAIN GUSTY THROUGH WEDNESDAY NIGHT AND INTO THURSDAY. SNOW WILL CONTINUE TO FALL ACROSS THE NORTHERN BLACK HILLS WEDNESDAY THROUGH THURSDAY. AS A RESULT...LIGHT TO MODERATE SNOW ACCUMULATIONS ARE EXPECTED ALTHOUGH AMOUNTS ARE UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361089.